Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 14, 2021Fayette County, Iowa

NWS La Crosse, WI issued this special weather statement at Jul 14, 2021, 5:43 AM CDT for Fayette County, Iowa. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2021, 5:43 AM CDT (10:43 UTC)
Expired
Jul 14, 2021, 6:45 AM CDT
In force
62 min
Issued by
NWS La Crosse, WI

County Fayette County, IA

The radar

The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:15 AM CDTHAIL 1Maynard, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS83 KARX 141043
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
543 AM CDT Wed Jul 14 2021

IAZ029-141145-
Fayette-
543 AM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...

At 541 AM CDT, a strong thunderstorm was located near Oelwein, moving
northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Oelwein around 545 AM CDT.
  Maynard around 555 AM CDT.
  Fayette around 610 AM CDT.
  Arlington around 620 AM CDT.
  Elgin around 640 AM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9208 4277 9208 4296 9161 4264 9161
TIME...MOT...LOC 1041Z 243DEG 20KT 4272 9196 

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:31 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 14, 3:31 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
331 AM CDT Wed Jul 14 2021

.SHORT TERM...(Today and tonight)
Issued at 331 AM CDT Wed Jul 14 2021

...Severe Weather Likely from Late This Morning into This
Evening...

At 3 AM, watching a developing mesoscale convective complex
across South Dakota and Nebraska. CAMS continue to show that this
system will move east toward the area this morning. There is still
some uncertainty on how the cold pool will develop. Some models
suggest that this will develop west of Interstate 35 and others
have it developing over our area. This will impact how widespread
the severe weather will be west of Mississippi River. As this
occurs, the 0-3 km shear quickly ramps up from 10 to 20 knots to
45 to 55 knots. The CAMS are in general agreement that a squall
line will move through the area. The HRRR has even been generating
bow echos along this line as it approaches the Mississippi River
and moves into western Wisconsin. This goes along with the 14.00z
SPC HREF which rapidly increases its probabilities of 30 knots or
greater to 50 to 70 percent. There was even a small area of up to
a 10 percent of 50 knots or more just south of Interstate 90. As a
result, would not be surprised to see wind gusts in the excess of
70 mph. This line will move east into southeast Minnesota and
northeast Iowa between 10 AM and 1 PM and exits the area between
3 PM and 6 PM. The primary severe weather threat with this line
will be damaging winds. Some power outages will be possible.

Typically, a line like this would eliminate the chances of another
round of convection later in the day because of the stabilizing
effects of its cold pool. However, in this case, there is still a
reservoir of 1500 to 2500 J/kg 0-1 km ML CAPES just south of the
forecast area. As the cold front and another shortwave trough
approaches the area this evening, the NAM, ECMWF, and some CAMS
bring this instability north into our area. The NAM brings this
instability as far north as Interstate 94 and ECMWF brings it as
far north as the Interstate 90 corridor. Meanwhile, the GFS only
has this instability getting as far south as our southern tier of
counties in northeast Iowa and southwest Wisconsin. As a result,
there is still plenty of uncertainty on how this second system
will evolve. Several CAMS develop another round of showers and
storms primarily south of Interstate 94 this evening. With 0-6 km
shear of 40 to 50 knots, there will be ample shear for the
development of supercell thunderstorms. As a result, there could
be another round of damaging winds and this time it could include
large hail and other severe weather.

While there is good agreement in the deep shear, there is much
uncertainty on the amount of 0-1 km bulk shear and helicity which
will be available. The NAM has a much stronger surface low along
the cold front. This results in helicities of 300 to 600 m2s2 and
shear of 35 to 50 knots along and south of Interstate 90. The main
question is whether this surface low is being convectively
induced. Meanwhile, the GFS has 20-30 knot 0-1 km bulk shear and
100-200 m2s2 helicities across the far south. As a result,
tornadoes still look like a possibility this evening.

With precipitable water values in the 2 to 2.25 inch range, warm
cloud layer depths up to 4 km, and moderate to strong moisture
transport into the region through this evening, these storms will
be capable of producing torrential downpours. If flooding was
going to occur, it would likely not occur until this evening when
the corfidi vectors suggest that some training could occur. There
was even some consideration of a Flash Flood Watch. However, with
uncertainty on how this second round of convection will play out,
it was decided that it would be probably better to wait a bit
longer and see where the boundaries lay out after today's squall
line.

.LONG TERM...(Thursday through Tuesday)
Issued at 331 AM CDT Wed Jul 14 2021

From Thursday into Friday, the cold front will move slowly
southeast away from the area. The NAM develops a stronger surface
low along this front, so it is the slowest at moving the showers
and storms out of northeast Iowa and southwest Wisconsin.
Meanwhile, the other have weaker waves along this front and as a
result they move the showers and storms faster away from the area.

Early next week, the western ridge builds north into the Canadian
Prairies and northeast toward the Upper Mississippi River Valley.
Like the past couple of days, the hottest temperatures look to
stay west of the forecast area. With that said, high temperatures
will still range from the mid-80s to lower 90s. Low temperatures
will range from the mid-60s to lower 70s. Beyond this time period,
CPC has a slight risk of excessive heat from July 21 through July
27. This means there is at least a 20 percent chance for the
maximum temperatures to exceed the 85th climatological percentile.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1030 PM CDT Tue Jul 13 2021

The main TAF concerns will be periodic thunderstorm chances
especially from around 15Z on and potential for stronger wind
gusts and hail. The storm system Wednesday is coming through in
pieces. Some showers/isolated thunderstorms may develop ahead of
this area, however confidence is too low to include beyond a vcsh
at this time. The low level jet will strengthen over western Iowa
overnight in combination with leading shortwave trough energy and
should re-develop over a broad area by 00Z as the main trough
comes through with multiple rounds of storms. Will try to include
a few period with higher winds and MVFR/IFR visibilities.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Zapotocny
Hazardous weather outlook, Jul 14, 4:32 AM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 AM CDT Wed Jul 14 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
432 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

A squall line will move east through the area late this morning
into the afternoon. Damaging winds will be the main threat with
this line of storms. Wind gusts could exceed 70 mph in some
places along and east of the Mississippi River. Some power outages
will be possible.

Another round of severe storms will be possible this evening,
especially along and south of Interstate 90. Damaging winds, large
hail, torrential rainfall, and isolated tornadoes will be
possible. Localized flash flooding will also be possible if heavy
rain repeats over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will linger into Thursday afternoon, mainly
in northeast Iowa and southwest Wisconsin. Severe weather appears
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from late this morning through
this evening. Only venture outside to report if it is safe to do
so.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/Kurz

In the hours before

Special weather statement, Jul 14, 5:43 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
543 AM CDT Wed Jul 14 2021

IAZ029-141145-
Fayette-
543 AM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...

At 541 AM CDT, a strong thunderstorm was located near Oelwein, moving
northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Oelwein around 545 AM CDT.
  Maynard around 555 AM CDT.
  Fayette around 610 AM CDT.
  Arlington around 620 AM CDT.
  Elgin around 640 AM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9208 4277 9208 4296 9161 4264 9161
TIME...MOT...LOC 1041Z 243DEG 20KT 4272 9196

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:23 AM CDTSpecial Weather StatementARXFayette67 min
Jul 14, 6:55 AM CDTSpecial Weather StatementARXClayton65 min
Jul 14, 9:06 AM CDTSevere Thunderstorm WarningARXFloyd39 min
Jul 14, 5:33 PM CDTTornado WarningARXFloyd42 min
Jul 14, 6:00 PM CDTTornado WarningARXFayette45 min
Jul 14, 6:09 PM CDTTornado Warning Tornado observedARXChickasaw, Floyd52 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.